Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Fatigue, hypersomnia, depression, anxiety, nausea, diarrhea, gallbladder problems. Cipralex, wellbutrin, sleep study. Hypothyroidism?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 47 Questions
Hi! I'm 27 years old, 5'5" and 150 lbs. My medical history: Have been on the medications Cipralex and Wellbutrin simultaneously for the past few years. I have had to stop taking them within the last week due to an upcoming sleep study that required me to be free of them in my system. The sleep study is to address a drowsiness/fatigue issue I've had for a few years as well. I have suspected for a long time now that I have hypothyroidism but my doctor has not addressed this seriously. Ever since I stopped taking the medication, I have of course had major side effects - one of which is an extreme craving for fatty and sugary foods. It makes me feel better as I eat it but afterwards, I feel worse again. I've been feeling extremely nauseated and have been having diarrhea. Today it seems to be getting worse as I actually vomitted and had bile in my diarrhea, which has never happened before. I started researching on the internet and it mentioned something about gall bladder problems (which I seem to have all the symptoms of) which was then linked again with hypothyroidism. Basically, I just need an expert opinion on what is going on with me. It all seems so confusing. Is it possibly hypothyroidism that is behind everything - depression, anxiety, fatigue, drowsiness, hypersomnia (I suspect), gall bladder problems? And if so, how do I get this addressed seriously by my doctor? Thank you in advance for any answers you can give!

By the way
Posted Mon, 16 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Abhijeet Deshmukh, 11 hours later

It seems you are facing these problems after stopping Wellbutrin and Cipralex. There are two aspects to your question and I would try to address them one by one.

The first aspect is that of a possible "discontinuation syndrome" of Cipralex. Cipralex is a Selective Serotonin Reuptake Inhibitor (SSRI). As is true for all the SSRIs, if they are stopped abruptly, you may experience symptoms of the discontinuation syndrome. At this stage, I would like to ask for some more information.

1) You mentioned that you have had major side effects one of which is the craving for fatty foods. Have you had symptoms such as electric shock like sensation, tremor, etc.?

Nausea can be one of the symptoms of the discontinuation syndrome.

Another part of this issue is Wellbutrin withdrawal. Wellbutrin is an appetite suppressant. And stopping Wellbutrin can lead to increased appetite. Also, Wellbutrin withdrawal may also increase depressive symptoms, which may involve increased appetite. The increased craving you are experiencing could well be "emotional eating". Emotional eating reduces anxiety temporarily.

2) Would you like to share how you stopped these two medicines? I am sure your doctor has advised you to stop them in a particular manner. I would like to know if you gradually tapered off the medicines, especially Cipralex. One week is not considered adequate for a successful taper off.

Nausea, diarrhea and appetite changes are well known symptoms of Cipralex discontinuation. Wellbutrin withdrawal symptoms may have added to the appetite changes.

The other aspect of your question is regarding Hypothyroidism. You are quite correct about a high possibility of your symptoms being due to hypothyroidism. Usually hypothyroidism has to be ruled out before a depressive disorder can be diagnosed. Hypothyroidism can mimic depression in almost all the symptoms. And added to this, hypothyroidism is in fact associated with Gall Bladder pathology, especially gall stones. Gall bladder pathology can also present with nausea and other gastro-intestinal symptoms.

IT might be a challenge for you to convince your doctor to look into the thyroid and gall bladder pathologies. You might consider consulting a physician (may be a second opinion) and get the necessary investigations done.

I hope I have added a bit to your search for answers. I will be awaiting your follow up question. Please let me know if there are more areas we need to discuss, or if you feel some parts of your question are not yet addressed.

Take care.

Abhijeet Deshmukh, MD
Above answer was peer-reviewed by
Follow-up: Fatigue, hypersomnia, depression, anxiety, nausea, diarrhea, gallbladder problems. Cipralex, wellbutrin, sleep study. Hypothyroidism? 16 hours later
Hi Dr. Deshmukh,

Thank you so much for your reply.

To answer your questions, I have had all the other usual side effects from stopping the Cipralex and Wellbutrin - brain zaps, tremors, major headaches, being extremely emotional and sometimes feeling angry and aggressive as well. I only stopped the medication over the course of a week and did it by cutting my 10 mg Cipralex pill in half at first, and then taking that half pill every other day. With the Wellbutrin, which was 250 mg by the way, I took it every other day. And no, I did not take any advise from my doctor on how to taper it off. I actually got into an argument with my doctor after asking him to refer me to an endocrinologist and him refusing to, telling me my thyroid is fine and that he's the one that dictates who I get referred to, not me. So I refuse to see him again! I'm actually in the process of trying to find a new family doctor but have not succeeded as yet. I definitely wish I had more time to taper off the medication but because of the sleep study and the short time frame I had, I had to do it in less than 2 weeks basically.

Your answer has definitely provided some insight - I did not know Wellbutrin was an appetite suppressant so it makes sense now why I'm eating much more. I had thought initially that it may have been unrelated, along with the vomitting etc. I kind of consider nausea and vomitting as two separate symptoms since I tend to always experience nausea as a side-effect with medications, but I never actually vomit. So when this got to the point where I actually vomitted, then it because a cause for concern. I kind of see how it might have played out now - increased appetite, leading to me eating a lot of bad foods in particular, leading to gall bladder problems, which was then what caused me to actually vomit, etc. So then I researched that, and found that it linked back to hypothyroidism, which may have been the source of all my problems to begin with.

Does that sound like a plausible conclusion to all of this?

Thank you again for your expert advice!

Answered by Dr. Abhijeet Deshmukh, 9 hours later

The link between hypothyroidism and gall bladder problems is one of the hypotheses we can form. However, you are correct in suspecting hypothyroidism as root cause of most of the problems, except those caused by the medicine withdrawal. This is a possibility. However, without a formal evaluation by an Endocrinologist, this hypothesis cannot be accepted or refuted.

It seems to me that the doctor-patient relationship between you and your doctor has become dysfunctional now. Finding a new physician seems to be a practical solution. And you should be prepared to go through the entire process of explaining your symptoms again to the new doctor and I am sure you are.

We are also not sure what kind of gall bladder pathology we are dealing with, here. Thus, it becomes necessary that you approach this situation objectively. It may turn out to be a coincidence that gall bladder problems co-occurred with other ongoing problems. Thus, unless you visit an endocrinologist, a general surgeon (gall bladder) and a new family physician, this situation stays open to speculation.

Meanwhile, it is also important to see how urgent the sleep study is. If you can postpone the sleep study by a couple of months, taper off Cipralex and Wellbutrin more gradually, you might be able to avoid any discontinuation symptoms, and also get more out of the sleep study. Your current situation may affect the sleep study results. Just as Cipralex changes sleep architecture, rapid withdrawal of the drug can adversely affect sleep, too. I suggest you discuss this issue with the sleep study team. They might be able to provide you with more options.

I hope this helps a bit more. Please let me know if you need more information.

Best Regards

Abhijeet Deshmukh, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor